Ask the Experts

By: Red Hot Mamas

Published: August 9, 2013

altalt
altdr minkin ask the experts red hot mamas
Dr Verna McKenzieDr Marina Johnson, Red Hot Mamas Advisor

Our experts Dr. Mache Seibel, Karen Giblin, Dr. Michael Goodman, Dr. Mary Jane Minkin and Dr. Verna Brooks McKenzie field questions from our members. Submit your question.

Dear Red Hot Mamas Experts,

I have been trying to take Venlafaxine for hot flashes, but it really upsets my stomach. Can you please tell me more about this drug?

Thank you,

D


Dear D,

I hope I can be of some assistance. You are indeed correct that many anti depressants have been used for treatment of hot flashes, with some good success.

Venlafaxine, also known as Effexor, does work well for many women. Venlafaxine is a combination SNRI and SSRI (selective norepinephrine reuptake inhibitor; the second S in SSRI is for serotonin). Unfortunately all drugs in these two classes have the potential to cause nausea. It does usually get better in a couple of weeks. My first question is what dose are you on? One of the remarkable things about these medications is that a low dose can be quite helpful.

The lowest dose of Venlafaxine is 37.5 mg; if you are on a higher dose than that, ask your health care provider to get you prescription for the lowest dose; that can help.

If you have persistent nausea, then you might want to try another medication in this category.

Now a new option which will be on the market this fall is called Brisdelle. It contains a very low dose of paroxetine, the medication in Paxil (the dose in Brisdelle is 7.5 mg). This level still has good hot flash effect without many of the adverse side effects.

If none of the SSRI/SNRI meds agree with you, the other non estrogen category of hot flash meds is Neurontin (gabapentin)-so don’t give up, there are lots of options still out there.

Good Health to You!

Red Hot Mamas Experts

Share this article
Share on FacebookTweet about this on TwitterShare on LinkedInShare on Google+Email this to someonePrint this page